Hail, Carroll
- When
- May 31, 3:24 PM EST to 3:26 PM EST
- Where
- Carroll County, 1.72 mi ENE of Radnor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -86.600
A band of widespread showers and thunderstorms, aided by a weak upper-level disturbance aloft, pushed east into central Indiana from Illinois during the afternoon hours of May 31st. These storms gradually decreased in intensity as they moved into east central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A band of widespread showers and thunderstorms, aided by a weak upper-level disturbance aloft, pushed east into central Indiana from Illinois during the afternoon hours of May 31st. These storms gradually decreased in intensity as they moved into east central Indiana. The main threat reported with this activity was flash flooding across portions of Carroll, Tipton, and Madison counties. Small hail reports and a single thunderstorm wind damage report were received as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 31, 1:21 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 221 PM EDT MON MAY 31 2010 .UPDATE... THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS... A SERIES OF COLD FRONTS WILL MOVE ACROSS THE AREA TONIGHT...THURSDAY...AND SATURDAY AS FLOW ALOFT BECOMES ZONAL. THIS WILL KEEP CHANCES FOR STORMS AROUND THROUGH THE WEEK. && .NEAR TERM /TONIGHT/... FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT. MODELS ARE IN DECENT AGREEMENT AND WILL GENERALLY USE A BLEND...ALTHOUGH LOOKS LIKE MAVMOS MAY BE TOO FAST TO CLEAR OUT RAINFALL TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT. THE QUESTION BECOMES WHERE WILL THE STORMS BE AT 00Z. AS NOTED ABOVE...MAVMOS GIVES RELATIVELY LOW POPS TONIGHT CONSIDERING THAT THE ACTUAL FRONT DOES NOT MOVE THROUGH UNTIL LATE TONIGHT...AND THE FACT THE RECENT RADAR TRENDS OF STORMS DEVELOPING BACK IN MISSOURI WOULD TEND TO INDICATE A LATER EXIT OF STORMS. THUS FEEL THAT MAV POPS LOOK TOO LOW AT MANY LOCATIONS. WILL TREND TOWARD HIGHER MET NUMBERS...WHICH MEANS LIKELY POPS ACROSS THE EASTERN THIRD AND CHANCE POPS ELSEWHERE. WILL LOWER POPS AFTER 06Z DUE TO LOSS OF INSTABILITY. WENT CLOSER TO THE WARMER OF THE MOS NUMBERS FOR LOWS TONIGHT DUE TO THE SLOW MOVEMENT OF THE FRONT AND THE FACT THAT DRIER AIR LAGS FRONT A BIT. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... FOCUS CONTINUES TO BE ON THUNDERSTORM THREAT THROUGH THE PERIOD. NAM LOOKS TO GO OVERBOARD WITH DEVELOPMENT OF AN AREA OF LOW PRESSURE ON THURSDAY AND COULD HAVE BEEN INFLUENCED BY CONVECTIVE FEEDBACK. MEANWHILE GFS IS FASTER THAN OTHER MODELS IN BRINGING ITS FRONT THROUGH ON WED NIGHT/THURSDAY...AS IT TOO SUFFERS FROM FEEDBACK ISSUES. WENT CLOSER TO ECMWF. FRONT AND RAIN SHOULD BE JUST EAST OF THE AREA ON TUESDAY. DRIER AIR WILL THEN BUILD IN AS HIGH PRESSURE MOVES INTO THE AREA. DRY CONDITIONS SHOULD CONTINUE TUESDAY NIGHT. SOME CONCERN ABOUT POSSIBLE MCS DEVELOPMENT AND MOVEMENT INTO THE NORTHWEST AREA BY LATE TUESDAY NIGHT...BUT AM NOT CONFIDENT ENOUGH TO PUT POPS IN TUE NIGHT YET. MAV/MET TEMPERATURES ARE SIMILAR FOR TUE AND TUE NIGHT...AND THEY LOOK REASONABLE GIVEN SUNSHINE TUESDAY AND INCREASING CLOUDS TUESDAY NIGHT. TOUGH CALL FOR FORECAST ON WEDNESDAY. IF MCS DEVELOPS AND MOVES INTO THE AREA WED MORNING...TEMPERATURES WILL BE COOL. IF HOWEVER MCS DOES NOT DEVELOP...THEN ATMOSPHERE WILL BECOME QUITE UNSTABLE WITH SREF SHOWING A GOOD POSSIBILITY OF CAPES OVER 3000 J/KG. THIS WILL ALLOW TSRA TO DEVELOP IN THE AFTERNOON. WITH THE UNCERTAINTY DECIDED TO SPLIT THE DIFFERENCE AND GO CHANCE POPS WITH HIGHS IN BETWEEN THE WARMER MAV AND COOLER MET. A COLD FRONT WILL THEN MOVE IN FOR WEDNESDAY NIGHT AND THURSDAY AND KEEP CHANCES FOR STORMS AROUND. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FOCUS CONTINUES TO BE ON CHANCES FOR RAIN. HAVE DECIDED TO GO CLOSER TO ECMWF SINCE IT HAS HAD BETTER CONTINUITY LATELY. FRONT SHOULD BE FAR ENOUGH SOUTH ON FRIDAY FOR DRY CONDITIONS...BUT ANOTHER FRONT WILL MOVE IN FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. THIS WILL PROVIDE THE FOCUS FOR MORE THUNDERSTORMS. DRY WEATHER SHOULD THEN RETURN FOR SUNDAY INTO MONDAY. && .AVIATION.../DISCUSSION FOR 311800Z TAFS/. AS CONVECTIVE TEMPERATURES ARE BEING REACHED SCATTERED THUNDERSTORMS ARE BREAKING OUT ACROSS THE NORTHERN PARTS OF CENTRAL INDIANA. FORECAST SOUNDINGS REVEAL AN UNSTABLE ATMOSPHERE ACROSS CENTRAL INDIANA AS THE COLD FRONT APPROACHES FROM ILLINOIS. TIMING PROJECTIONS INDICATE THE MAIN LINE OF TSRA SHOULD ARRIVE LATE THIS AFTERNOON ACROSS CENTRAL INDIANA...BUT MEANWHILE POP UP CONVECTION WILL BE PRESENT AHEAD OF THE FRONT. THUS WILL USE VCTS FOR THE POP UP CONVECTION THIS AFTERNOON AND AMEND AS NECESSARY...AND TIME THE MAIN LINE OF STORMS THROUGH THE TAF SITES IN A 2-3 HOUR WINDOW NEAR 00Z. MOST CEILINGS WILL REMAIN VFR AS MOST CLOUD BASES ARE EXPECTED NEAR 4K FT. HOWEVER MVFR OR BRIEF IFR CONDITIONS WILL BE POSSIBLE WITH ANY THUNDERSTORM. CLEARING SKIES AND COOLER TEMPS EXPECTED IN THE WAKE OF THE COLD FRONT AND WITH THE EXPECTED RAIN...MVFR FOG WILL BE A POSSIBILITY. AS HEATING AND MIXING RESUMES ON TUESDAY MORNING...ANY FOG WILL QUICKLY MIX OUT AND LEAD TO VFR CONDITIONS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....50 AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 253 PM EDT MON MAY 31 2010 INZ021-028>031-035>049-051>057-060>065-067>072-011900- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 253 PM EDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND TONIGHT...WITH THE MOST NUMEROUS STORMS DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL. ANY THUNDERSTORM MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING. LIGHTNING IS A HAZARD IN ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM ACTIVITY IS POSSIBLE LATER THIS WEEK...AROUND WEDNESDAY INTO THURSDAY...AS WELL AS FRIDAY NIGHT INTO SATURDAY. PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE STATEMENTS REGARDING THE SEVERE WEATHER THREAT LATER THIS WEEK. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
319 PM EDT MON MAY 31 2010
INZ028-035-311945-
FOUNTAIN-WARREN-
319 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN FOUNTAIN AND WARREN
COUNTIES UNTIL 345 PM EDT...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF DANVILLE...MOVING EAST AT
20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
WEST LEBANON AROUND 335 PM EDT...
WILLIAMSPORT AND ATTICA AROUND 345 PM EDT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4033 8754 4047 8710 4018 8710 4014 8745
4014 8749 4016 8749 4017 8754 4030 8754
TIME...MOT...LOC 1918Z 250DEG 16KT 4024 8747
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 PM EDT MON MAY 31 2010
INZ021-312015-
CARROLL-
339 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL CARROLL COUNTY UNTIL 415
PM EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
2 STRONG THUNDERSTORMS...ONE 9 MILES WEST OF WALTON...AND ANOTHER
ONE NEAR DELPHI...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THESE
STORMS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4070 8638 4070 8637 4067 8637 4060 8637
4051 8637 4048 8661 4063 8673 4071 8646
TIME...MOT...LOC 1936Z 249DEG 23KT 4062 8640
77/TDUDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT MON MAY 31 2010
INZ021-029-312045-
CARROLL-TIPPECANOE-
404 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN TIPPECANOE AND
CARROLL COUNTIES UNTIL 445 PM EDT...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF DELPHI...OR 10 MILES NORTHEAST
OF LAFAYETTE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS
STORM.
THIS STORM WILL BE NEAR...
DELPHI AROUND 425 PM EDT...
CAMDEN AND FLORA AROUND 445 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4054 8638 4044 8670 4031 8671 4033 8686
4056 8680 4075 8655
TIME...MOT...LOC 2003Z 230DEG 12KT 4049 8669
77/TDUDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON MAY 31 2010
INZ036-312100-
MONTGOMERY-
409 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 500 PM EDT...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRAWFORDSVILLE...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
DARLINGTON AROUND 420 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4022 8671 4003 8670 3997 8671 3998 8694
4023 8693
TIME...MOT...LOC 2009Z 249DEG 15KT 4006 8681
77/TDUDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT MON MAY 31 2010
INZ021-312100-
CARROLL-
415 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 500 PM
EDT...
AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF DELPHI...OR 14 MILES SOUTHWEST OF
LOGANSPORT...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RURAL CENTRAL CARROLL COUNTY THROUGH 500 PM EDT
RURAL NORTHEASTERN CARROLL COUNTY THROUGH 500 PM EDT
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4071 8651 4071 8641 4070 8638 4070 8637
4058 8637 4057 8637 4048 8670 4066 8671
4074 8652
TIME...MOT...LOC 2013Z 230DEG 17KT 4062 8655
77/TLDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT MON MAY 31 2010
INZ036-044-312100-
MONTGOMERY-PARKE-
420 PM EDT MON MAY 31 2010
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN PARKE AND SOUTHWESTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...
AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ROCKVILLE...OR 18 MILES
SOUTHWEST OF CRAWFORDSVILLE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SHADES STATE PARK AND WAVELAND AROUND 430 PM EDT...
ALAMO AROUND 435 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3996 8732 3996 8710 3999 8710 4001 8704
3992 8694 3975 8725 3989 8738 3990 8738
TIME...MOT...LOC 2020Z 232DEG 26KT 3991 8717
77/TDUDThe Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
5 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was reported at the intersection of Highway 450 W and 375 N.
Numerous trees of unknown size were reported down in Delphi.
A portion of State Road 218 in Camden was reported to be covered in water.
A few streets were reported closed due to high water in Kokomo.
Water was reported to be covering the roadway at County Road 400 W and between 1000 and 1100 N.
Water was reported to be covering the roadway at County Road 200 W and 1300 N.
Water was reported to be covering the roadway at State Route 9 and County Road 375 N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237536, 237537, 237539, 237596, 237598, 237601, 237602, 237604.